Alert archive / Texas / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 25, NWS Lubbock, TX

May 24, 2014Hale County, Lamb County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at May 24, 2014, 5:30 AM CDT for Hale County, Lamb County, Texas. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 24, 2014, 5:30 AM CDT (10:30 UTC)
Expired
May 24, 2014, 6:15 AM CDT
In force
45 min
Issued by
NWS Lubbock, TX
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Hale County, TX, Lamb County, TX

The radar

The Lubbock radar (KLBB), 53 km from the middle of the area, began a volume at 10:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 10.5 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2014-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2014-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -30 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
1015 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-30 m²/s²
0-3 km storm-relative helicity
-17 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 5:05 AM CDT, 25 minutes earlier.

Area forecast discussion, May 24, 5:05 AM CDT, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
505 AM CDT SAT MAY 24 2014

.SHORT TERM...
MATURE MCS IS ON TRACK TO IMPACT OUR WESTERN AND NWRN ZONES BEFORE
DAYBREAK WITH SOME HEAVY RAINFALL. STOUT SOUTHEAST LLJ OF 50 KNOTS
AS SAMPLED BY MIDLAND/S VWP SHOULD MAINTAIN THIS COMPLEX THROUGH
12Z OR SO BEFORE DIMINISHING THEREAFTER. ALTHOUGH CLOUD TOPS HAVE
COOLED TO AN IMPRESSIVE -77C AS OF 08Z...THE SEVERE THREAT SHOULD
BE CONFINED TO ERN NM IN THE NEAR TERM AS CLOUD TOPS UNDERGO
GRADUAL WARMING. THE 03Z SREF IS OUTPERFORMING THE REMAINING
OPERATIONAL MODELS WITH THIS MCS THUS FAR...SO CONFIDENCE IS ABOVE
AVERAGE THAT THIS COMPLEX WILL BEGIN A GRADUAL DECAY ACROSS THE
SOUTH PLAINS SHORTLY AFTER 12Z. BRUNT OF THE HEAVY RAIN POTENTIAL
WITH THIS MCS WILL FORTUNATELY FALL OVER AREAS THAT MISSED OUT OF
YESTERDAY/S RAINS...SO THE FLOODING THREAT SHOULD BE KEPT IN
CHECK. THIS STORY COULD EASILY CHANGE LATER TODAY AND ESPECIALLY
OVERNIGHT AS AN UPPER JET CORE ROTATES ACROSS EASTERN NM AND
SERVES TO BOLSTER DEEP LAYER ASCENT VIA ENHANCED UL DIVERGENCE.

EVEN WITH SOME STUBBORN LOW CLOUDS BEING MAINTAINED ON MOIST
EASTERLY UPSLOPE WINDS...A SECOND ROUND OF CONVECTION LATER THIS
AFTERNOON AND EVENING REMAINS A GOOD BET PRIMARILY ACROSS OUR
WESTERN COUNTIES. STORMS SHOULD HAVE LITTLE PROBLEM INITIATING IN
THE FAVORED UPSLOPE FLOW ACROSS ERN NM...ESPECIALLY AS THE UPPER
FLOW TRENDS INCREASINGLY CYCLONIC AHEAD OF THE UPPER LOW STILL IN
ARIZONA. FORECAST SOUNDINGS THROUGHOUT THE SOUTH PLAINS SHOW VERY
LOW LCL HEIGHTS FOR OUR AREA WITH FAVORABLE 0-6KM BULK SHEAR OF
40+ KNOTS. AVERAGE MLCAPE AROUND 1200 J/KG IN THIS SETUP SHOULD
EASILY BREED SOME SUPERCELLS WITH LARGE HAIL AND EVEN WET
DOWNBURSTS GIVEN DEEP CLOUD DEPTHS. DESPITE WEAK LL SHEAR...THE
TORNADO THREAT IS CERTAINLY NON-ZERO AND SHOULD BE MAXIMIZED NEAR
ANY RESIDUAL OUTFLOW BDRY(S) FROM THIS MORNING/S MCS.

KEPT LIKELY POPS INTACT TONIGHT EVEN THOUGH THERE MAY VERY WELL BE
A LULL LATER THIS EVENING BEFORE THE LLJ HELPS FOCUS ANOTHER MCS
ACROSS FAR EASTERN NM INTO OUR CWA.

&&

.LONG TERM...
MODELS CONTINUE TO BE IN GOOD AGREEMENT WITH THE TIMING OF THE
CLOSED LOW BUT DIFFER ON THE TRACK SOMEWHAT. THE GENERAL CONSENSUS
IS FOR THE CORE OF THE LOW TO TRACK ACROSS THE TEXAS PANHANDLE
MONDAY NIGHT INTO TUESDAY MORNING.

FORECAST FOR SUNDAY STILL DEPENDS ON HOW THINGS UNFOLD FOR TODAY.
MODELS GENERATE ANOTHER ROUND OF PRECIPITATION ON SUNDAY AFTER THE
ACTIVITY TONIGHT PUSHES EAST ACROSS THE AREA. A STRONG SHORTWAVE
WILL ROTATE AROUND THE LOW EARLY SUNDAY AND MOVE ACROSS THE
FORECAST AREA BY SUNDAY AFTERNOON. THIS WILL LIKELY BE ENOUGH TO
SUPPORT A BATCH OF CONVECTION STARTING ACROSS EASTERN NEW MEXICO
THEN PUSHING ACROSS THE AREA IN THE EVENING AND OVERNIGHT HOURS.
MEMORIAL DAY WILL BE A BIT MORE COMPLICATED AS THE LOW MOVES OVER
THE AREA. BROAD SYNOPTIC LIFT ASSOCIATED WITH THE LOW ALONG WITH
AMPLE MID-LEVEL MOISTURE MAY KEEP THE AREA SOCKED IN WITH
CLOUDS...LIMITING INSTABILITY SOMEWHAT. ON THE FLIP SIDE...
TEMPERATURES COOL ALOFT JUST A BIT INCREASING LAPSE RATES SOME
WHICH COULD OFFSET THE LACK OF HEATING. IT REMAINS TOO EARLY TO
PIN DOWN PRECIPITATION CHANCES SO BROAD BRUSH 40 TO 50 POPS WILL
HAVE TO SUFFICE FOR NOW. PWAT VALUES REMAIN AROUND 1 INCH SO THERE
COULD BE SOME AREAS THAT RECEIVE LOCALLY HEAVY RAINFALL AS WELL.

NORTHWEST FLOW SHOULD DEVELOP ACROSS THE AREA DURING THE DAY
TUESDAY AS THE CENTER OF THE LOW SLIDES OFF TO THE EAST OF THE
AREA. THERE COULD STILL BE AN ISOLATED SHOWER OR STORM TUESDAY
AFTERNOON ACROSS THE ROLLING PLAINS. FINALLY BY WEDNESDAY AND
THURSDAY...LOW WILL HAVE SLID FAR ENOUGH EAST THAT WE WARM UP A
BIT. 00Z MODELS HAVE BACKED OFF ON THE STRENGTH OF THE RIDGE FOR
THE END OF THE WEEK SO THE FORECAST IS A BIT MORE UNCERTAIN THAN
IT WAS YESTERDAY. WILL HAVE TO SEE HOW THE MODELS HANDLE THE FLOW
TRANSITION FROM THE DEPARTING CLOSED LOW TO THE NEW TROF THAT
DEVELOPS ALONG THE PACIFIC COAST.

JORDAN

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        73  57  78  59  77 /  70  70  40  40  40
TULIA         74  60  77  60  78 /  70  70  40  50  40
PLAINVIEW     74  61  77  61  79 /  70  70  40  50  40
LEVELLAND     74  61  79  60  80 /  70  70  40  40  40
LUBBOCK       76  63  79  64  81 /  70  70  40  50  40
DENVER CITY   77  60  82  59  80 /  70  70  40  40  40
BROWNFIELD    75  60  79  59  80 /  70  70  40  40  40
CHILDRESS     80  64  80  65  82 /  50  70  50  60  50
SPUR          78  63  78  63  79 /  50  70  50  50  50
ASPERMONT     82  65  82  66  82 /  50  70  50  60  50

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

93/14
Hazardous weather outlook, May 23, 11:34 AM CDT, 17 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1134 AM CDT FRI MAY 23 2014

TXZ021>044-241645-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1134 AM CDT FRI MAY 23 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

LOCALLY HEAVY RAINFALL WILL BE POSSIBLE WITH MINOR FLOODING OF
POOR DRAINAGES AND AREA ROADWAYS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

PERIODS OF MODERATE TO OCCASIONALLY HEAVY RAINFALL WILL CONTINUE
THROUGH MEMORIAL DAY. THIS WILL RESULT IN MINOR FLOODING OF AREA
ROADWAYS AND POOR DRAINAGES ACROSS THE SOUTH PLAINS AND ROLLING
PLAINS. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON SATURDAY
AND SUNDAY WITH THE THREAT FOR LARGE HAIL AND DAMAGING WINDS.
THE THREAT FOR SEVERE WEATHER WILL EXIST ACROSS THE ENTIRE SOUTH
PLAINS...ROLLING PLAINS...AND EXTREME SOUTHERN TEXAS PANHANDLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON BUT MAY BE
NEEDED FOR SATURDAY AND SUNDAY.

In the hours before

Special weather statement, May 24, 4:49 AM CDT, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
449 AM CDT SAT MAY 24 2014

TXZ027-241015-
BAILEY-
449 AM CDT SAT MAY 24 2014

...SIGNIFICANT WEATHER ADVISORY FOR BAILEY COUNTY...

AT 442 AM...STRONG THUNDERSTORM WINDS WERE LOCATED 15 MILES
SOUTHWEST OF MULESHOE...MOVING EAST AT 35 MPH.

WIND GUSTS UP TO 55 MPH AND HAIL OF 1/2 INCH IN DIAMETER ARE LIKELY
WITH THIS STORM. ADDITIONALLY...FREQUENT CLOUD TO GROUND LIGHTNING
AND TORRENTIAL DOWNPOURS CAN BE EXPECTED.

LAT...LON 3407 10305 3431 10292 3431 10262 3383 10262
      3382 10304
TIME...MOT...LOC 0946Z 282DEG 31KT 3406 10287

MCZ
Special weather statement, May 24, 5:05 AM CDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
505 AM CDT SAT MAY 24 2014

TXZ028-241030-
LAMB-
505 AM CDT SAT MAY 24 2014

...SIGNIFICANT WEATHER ADVISORY FOR LAMB COUNTY...

AT 500 AM...STRONG THUNDERSTORMS WERE LOCATED FROM 22 MILES
NORTHWEST OF LITTLEFIELD TO 19 MILES WEST OF LITTLEFIELD...MOVING
EAST AT 40 MPH.

WIND GUSTS TO 55 MPH...FREQUENT CLOUD TO GROUND LIGHTNING AND
HEAVY DOWNPOURS ARE LIKELY WITH THESE STORMS.

IF OUTDOORS...SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS
HAVE PASSED.

LAT...LON 3427 10262 3431 10261 3431 10209 3383 10209
      3382 10261 3383 10262
TIME...MOT...LOC 1004Z 277DEG 34KT 3415 10256 3394 10262

MCZ

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 4:49 AM CDTSpecial Weather StatementLUBBailey26 min
May 24, 5:05 AM CDTSpecial Weather StatementLUBLamb25 min
May 24, 6:06 AM CDTSpecial Weather StatementLUBCochran39 min
May 24, 7:42 AM CDTSpecial Weather StatementLUBBriscoe, Hall33 min
May 24, 1:33 PM CDTSpecial Weather StatementLUBBailey, Lamb27 min
May 24, 2:35 PM CDTSpecial Weather StatementLUBStonewall40 min
May 24, 2:56 PM CDTSevere Thunderstorm WarningLUBStonewall49 min

Nearby

Severe Thunderstorm Warnings in Texas, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.